"I’m glad you are doing well! I am starting my chemo today. In fact, I took 3 xeloda pills at 8AM, going to MSK at noon for my oxali. infusion, and then taking another 3 xeloda tonight for the next 14 days, one week off, start again, for 3 months."
You will likely have had your first infusion by the time you read this so you'll know what happens. It's pretty chilly in NH right now so I'd assume that it is in NYC as well so you might feel some of the cold sensitivity.
- the side effects from chemo seem to last far longer than the
duration of the treatment ...I thought the side effect was during
the treatment, maybe for a few more months, but could it be permanent?
How likely is this? My docs said, “during” and “very rare to be beyond”.
I feel they’ve been sugarcoating...
There are potential side-effects from the Oxaliplatin and Xeloda. My experience with the Xeloda and what I've observed of others in the forum is that most to all of the Xeloda (or 5FU) side-effects are temporary. But I have recall seeing some that do seem permanent. It can be a little hard to tell because it may be unclear as to wherther something was caused by the Xeloda/5FU or the Oxaliplatin. Those that do Neo-Adjuvant Chemo with just Xeloda/5FU have something to compare as they do it with and without Oxaliplatin but the does are lower for Neo-Adjuvant.
One thing that many report is chemobrain which is a bit of mental fogginess. I saw a paper this morning on the machanism for how this happens but I didn't read the paper. I'm not sure which of the chemo drugs causes it.
I think that most people have a bigger problem with the Oxalipatin. Some see the cold sensitivity and neuropathy go away after six months, a year, two years, etc. It's been three years for me and I still have the cold sensitivity and tingling but I really don't think about it unless it gets brought up. That is I've gotten used to it. I think that my symptoms are mild as I've ready reports from others where they can drop things in some cases. One of the problems with the toe issues that I had was walking down stairs at night without turning on the lights. I fell down two times though injuries were minimal. I couldn't sense the edge of the stairs with my toes. The solution was to turn the lights on when going down the stairs - I didn't do that before because I didn't want to wake others.
Here's a research study on Oxaliplatin and neuropathy showing the side-effects during chemotherapy going out 18 months from cessation of chemotherapy.https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4606060/An update on these data, at a median follow-up of 7 years, noted that patients who received oxaliplatin reported numbness and/or tingling in both hands and feet; however, foot symptoms were more prevalent.1 In addition, a recent study assessed neuropathy symptoms and quality of life 2 to 11 years after diagnosis in survivors of colorectal cancer, 162 of whom had received oxaliplatin. This study also utilized the EORTC QLQ-CIPN20 instrument and reported that those treated with oxaliplatin more often reported tingling, numbness, and pain in toes and/or feet as compared with those not treated with oxaliplatin; however, there was no statistically significant difference in these same symptoms in patients' hands when these patients were compared with patients who either did or did not receive oxaliplatin.2
- colostomy reversal; I heard horror stories of one having to go to
the bathroom all the time and unexpectedly. You are now a few years
after the reversal. How are you doing on that front? I thought
popcorn and a few other things were a no go while you had the bag,
but are they still a no go after you take it out?
I have good days and bad days though the bad days often have triggers. But sometimes I am careless about avoiding the triggers. I take a bunch of supplements that I take that do help a lot and things are generally a lot better but that is due to managing things moreso than things getting biologically better. Part of my issue is scar tissue which not all patients have after the reversal. A small bowel obstruction is a very painful thing and it sent me to the ER the first time I had it. Your body ejects everything from your GI tract when it resolves. I have to remind myself not to eat large meals - rather, small amounts of food many times per day. The scar tissue showed up on my last scan and I plan to ask my surgeon about it to see whether or not it's worth trying to remove.
- insurance. I understand I need to do more research on my insurance,
which I know very little of because I’ve always been healthy and
never bothered to understand. Thus far, they have covered
everything, but I had to pay about $5k for my hospital stay. I read
the policy and i thought your max out of pocket is your max out of
pocket and the rest is covered? From your post, it seems that at
some point, your treatment may not be covered because you “maxed
out”? How is that possible?
The Lifetime & Annual Limits are prohibited under the ACA https://www.hhs.gov/healthcare/about-th ... index.html
though I may have been worried about this at some point. My max out-of-pocket is $2,000 per year and that's what I've paid per year with a cumulative bill of about $650K after four years. My COBRA plan runs out in February 2022 so I will need to find something else before then. It is possible that the COVID relif act covers six months of COBRA payments which would be helpful. I contacted my COBRA administrator and the company will issue a statement on this.